Men who take 5-alpha-reductase inhibitor (5-ARI) medications to treat benign prostatic hyperplasia or androgenic alopecia (male-pattern baldness) may have abnormalities in their macula, a recent study in JAMA Ophthalmology suggests.
In this case-control study of 31 male participants with signs of foveal cavitation on OCT imaging, a team of researchers from South Korea found the class of medication that inhibits androgenic hormones may be linked with cystoid abnormalities, foveal cavitation and hypolucent outer foveal defects as seen on OCT imaging.
Among the 31 patients, 5-ARI was used in 10 of 14 patients (71.4%) with macular abnormalities of unknown origin and in two of 17 patients (11.8%) with macular abnormalities of a specific origin.
The 10 patients with macular abnormalities of unknown origin had been prescribed a 5-ARI medication for approximately 39 months. The mean logMAR visual acuity was 0.08 (Snellen equivalent, 20/24). OCT imaging revealed a disease spectrum ranging from tiny foveal cavitation to an impending macular hole.
Of all the male patients with macular abnormalities of unknown origin, 80% had no symptoms, the study noted.
|Shin YK, Lee GW, Kang SW. Macular abnormalities associated with 5α-reductase inhibitor. JAMA Ophthalmology. May 7, 2020. [Epub ahead of print].|